The FDA Alert on Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptans: An Analysis of the 29 Case Reports

Randolph W. Evans, MD

Disclosures
In This Article

Background

Migraine is a very common disease in the United States, with a 1-year period prevalence among those age 12 years and older of 11.7 % (17.1% in women and 5.6% in men).[3] An additional 4.5% have probable migraine.[4] Migraine is comorbid with various psychiatric disorders.[5] Migraineurs are 2.2-4.0 times more likely to have depression. Migraine is also comorbid with generalized anxiety disorder (odds ratio [OR] 3.5-5.3), panic disorder (OR 3.7), and bipolar disorder (OR 2.9-7.3).

Therefore, it is not surprising that many migraineurs take triptans for acute headache attacks and are also taking SSRIs and SNRIs for their comorbid psychiatric disorders, which are common even when not comorbid. Extrapolating from a large pharmacy benefit coprescription data base, Shapiro and Tepper[6] estimated that more than 185,000 Americans were exposed to a triptan and an SSRI over a 1-month or greater period during 2000-2001. "Assuming that the 2000-2001 data are representative of the years 1998 to 2002, almost 1 million relevant patient-month exposures to the combination of triptans and SSRIs occurred during the period of the reporting of the FDA cases."[6] Triptans and SNRIs are also commonly coprescribed, but I have not found any estimates of the number of patients taking both.

Serotonin syndrome is an adverse drug reaction that results from therapeutic single or combination medication use or overdose of medication that increases serotonin levels and stimulates central and peripheral postsynaptic serotonin receptors. In addition to the medications discussed above, others associated with serotonin syndrome include monoamine oxidase inhibitors, tricyclic antidepressants, opiate analgesics, over-the-counter cough medicines, antibiotics, weight-reduction agents, antiemetics, drugs of abuse, and herbal products. The syndrome has also been associated with the withdrawal of medications. Sixty percent of patients present within 6 hours of medication initiation, overdose, or change in dosage and 74% within 24 hours.[7]

Serotonin syndrome presents with 1 or a combination of mental status changes (with a range, including anxiety, agitation, confusion, delirium and hallucinations, drowsiness, and coma), autonomic hyperactivity in about 50% (including hyperthermia, diaphoresis, sinus tachycardia, hypertension or hypotension, flushing of the skin, diarrhea, and vomiting), and neuromuscular dysfunction (including myoclonus, hyperreflexia, muscle rigidity, tremor, and severe shivering).[8,9] The symptoms may range from diarrhea and tremor in a mild case to life-threatening complications, such as seizures, coma, rhabdomyolysis, and disseminated intravascular coagulation.

The diagnosis is one of exclusion that is based on the history of medication use, the physical examination, and the ruling out of other neurologic disorders -- such as meningoencephalitis, delirium tremens, heat stroke, neuroleptic malignant syndrome, malignant hyperthermia, and anticholinergic poisoning ( Table 2 ).

The diagnosis is suggested with a sensitivity of 84% and specificity of 97% (compared with the gold standard of diagnosis by a medical toxicologist in patients who have overdosed on a serotonergic drug) by the Hunter serotonin toxicity criteria in the presence of a serotonergic agent and one of the following symptoms: spontaneous clonus, inducible clonus and agitation or diaphoresis, ocular clonus and agitation or diaphoresis, tremor and hyperreflexia, hypertonic and temperature > 38°C, and ocular clonus or inducible clonus.[10] The Hunter criteria have not been validated in patients who develop serotonin toxicity on therapeutic doses of serotonergic agents (either single agents or as a drug interaction).

To fulfill the criteria of Sternbach,[11] coincident with the addition or increase in a known serotonergic agent to an established medication regimen, at least 3 of the following clinical features are present: mental status changes (confusion, hypomania), agitation, myoclonus, hyperreflexia, diaphoresis, shivering, tremor, diarrhea, incoordination, or fever; other etiologies (eg, infectious, metabolic, substance abuse, or withdrawal) have been ruled out; and a neuroleptic had not been started or increased in dosage prior to the onset of the signs and symptoms listed above. Following an overdose of a serotonergic drug, the Sternbach criteria suggest the diagnosis with a sensitivity of 75% and a specificity of 96%.[10] Radomski and colleagues[12] have proposed another set of criteria that might better detect the range of milder to severe cases, but the criteria have not been validated. The Serotonin Syndrome Scale criteria might also better detect milder cases but has been incompletely validated.[13]

Management varies depending on the severity of symptoms and includes removal of responsible medications, supportive care, cyproheptadine (a 5-HT2A antagonist), control of agitation (with benzodiazepines, such as lorazepam), and treatment of autonomic dysfunction and hyperthermia.[14] With appropriate management, symptoms resolve within 24 hours for about 60%, but drugs with long durations of action or active metabolites may cause prolonged symptoms.[8]

There is some debate about the exact transition point between side effects of serotoninergic administration and a toxic serotonin syndrome requiring withdrawal of medication. Some patients with stable mild subacute or chronic symptoms fulfilling criteria for serotonin syndrome (such as mild tremor and hyperreflexia) might safely continue the medication with close observation.[14]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....